Get your Health question answered in 3 easy steps

189 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 18 years

I will be looking into your question and guiding you through the process. Please write your question below.

What causes abnormal dreams after taking Aricept?

Answered by
Dr.
Dr. Dariush Saghafi

Neurologist

Practicing since :1988

Answered : 1526 Questions

default
Posted on 1 day ago in Brain and Spine
Question: About 6 weeks ago I began taking 10MG Donepezil, (Aricept) at bedtime, hoping that it might help my memory, concentration, etc.
I began with 1/2 tablet for about 2 weeks and then increased to one full tablet.

I don't think I have experienced any mental improvement yet, but probably too soon to expect any.

My question actually is:
I have begun to have an increasing number of dreams....................nearly every night. Sometimes 2 or 3 per night.
Most of them are quite clear and vivid, some are intense, often waking me up. And one left me somewhat disoriented and a little confused for just a few minutes.

Over my life, I have very seldom experienced recalling many dreams. So this is quite out of the ordinary.
Do you suppose that this may be a 'side effect' of taking the Aricept medication? And is it anything that I should be concerned about?

Thank you,
doctor
Answered by Dr. Dariush Saghafi 1 hour later
Brief Answer:
No evidence that taking Aricept outside of medical recommendations helps

Detailed Answer:
Thank you for your question. I will first directly answer your question which is what you wrote to us about then, I will take this opportunity to try and provide you with medical advice which you will consider for your well being.


QUESTION: Do you suppose that this may be a 'side effect' of taking the Aricept medication? And is it anything that I should be concerned about?

ANSWER: Yes, what you're describing are well known and commonly described side effects in this class of medication. The following represent company statistics on the relevant adverse effects of Aricept: Abnormal dreams (3%), Hallucinations (3%).

Typically, side effects above 2% trigger concern in doctors in terms of the likelihood they may appear in any given patient. Therefore, the answer to the question of whether it represents anything you should be concerned about is entirely based on how bothered, affected, or concerned YOU ARE regarding these symptoms.

Now, here is the advice you didn't necessarily inquire on which I hope you will consider. Taking this class of medication in an 84 year gentleman which is not upon the recommendation or supervision of a doctor is not considered "good medicine." There are no studies well done consensus studies that have shown that taking these medications can avert or reduce the chances of developing any form of dementia or even cognitive decline, if not dementia.

And, it is clearly known that the longer one takes a medication the more chance they have of suffering from side effects...some of which may be more severe than others. Therefore, even though the specific side effects you mention may not in and of themselves be critical or "concerning" in a physiological/neurological sense....they are concerning because this is a medication you are taking which can cause side effects in the future for which you may not be able to recognize easily if not supervised and prescribed by a physician.

I recommend you not take this medication anymore and have an evaluation by a physician/neurologist to determine if in fact there is any cause for prescribing this as a THERAPEUTIC option for a person suffering from an actual malady....NOT as a prophylactic or memory/cognitive enhancer because that is certainly not what the pharmaceutical company ever had in mind when it was created and those parameters are not recognized by the FDA.

Ergo, you are at risk for future complications. I hope you will consider this advice for your continued well being.

If I've provided useful and helpful information to your questions could you do me a huge favor by CLOSING THE QUERY and be sure to include some fine words of feedback along with a 5 STAR rating? Again, many thanks for submitting your inquiry and please let me know how things turn out.

Do not forget to contact me in the future at: www.bit.ly/drdariushsaghafi for additional questions, comments, or concerns having to do with this topic or others.

This query has utilized a total of 57 minutes of professional time in research, review, and synthesis for the purpose of formulating a return statement.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on